Illinois, 2022

Hail and Damaging Winds in Illinois, May 19, 2022

May 19, 2022 · NWS ILX · 6 events in 3 counties and zones

An area of low pressure tracking along a nearly stationary frontal boundary extending from the Ozarks into the Ohio River Valley brought several clusters of strong to severe thunderstorms to southeast Illinois during the afternoon and evening of May 19th. One storm dropped quarter-sized hail west of Hardinville in Crawford County, while other cells produced wind gusts of around 60mph and minor…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracking along a nearly stationary frontal boundary extending from the Ozarks into the Ohio River Valley brought several clusters of strong to severe thunderstorms to southeast Illinois during the afternoon and evening of May 19th. One storm dropped quarter-sized hail west of Hardinville in Crawford County, while other cells produced wind gusts of around 60mph and minor wind damage across portions of Effingham and Lawrence Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 19, 11:48 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 19, 11:48 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1248 PM CDT Thu May 19 2022

.SYNOPSIS...
Issued at 1049 AM CDT Thu May 19 2022

A disturbance currently over southern Missouri will trigger
scattered thunderstorms along and south of a Springfield to
Danville line late this afternoon into this evening. Some of the
storms could produce gusty winds and large hail...especially along
and south of I-70. Afternoon high temperatures will climb into the
middle 80s.

&&

.UPDATE...
Issued at 1049 AM CDT Thu May 19 2022

Well-defined Mesoscale Convective Vortex (MCV) over southwest
Missouri will track E/NE today...triggering scattered strong to
severe convection across the KILX CWA late this afternoon into
this evening. 1530z/1030am satellite imagery shows a cluster of
convection associated with the MCV lifting northeastward toward
the Saint Louis area. These cells may tend to weaken as they cross
the Mississippi River early this afternoon, with emphasis for
additional convective development further W/SW directly under the
MCV. Given current trajectory of ongoing storm cluster, have
brought low chance PoPs as far north as an Effingham to
Lawrenceville line by 20z/3pm: however, think best storm chances
will hold off until early evening as the next round of convection
arrives. Given feed of low 70s dewpoint air and resulting SBCAPEs
in excess of 3500J/kg, storms will likely have vigorous updrafts
and will therefore be capable of large hail and damaging wind
gusts. Highest probability for severe looks to remain along/south
of I-70 and will quickly diminish by mid to late evening as storms
track into Indiana and weaken.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 313 AM CDT Thu May 19 2022

A weak cold front has stalled out across the region early this
morning. Aloft, we see west to east flow across the region with an
upper wave over the Great Lakes. An MCS currently is drifting east
from the Central Plains as well. Dew points are up in the upper
50s to low 60s across the area. With light low level winds, clear
skies, and good moisture depth, expect fog to continue to expand
through sunrise. Dense fog will be a concern through 8 AM or so.
Beyond the fog, the main concern will be thunderstorm chances this
afternoon, mainly south of I-70 this evening. A warm front will
lift northward this evening, and could be the focus for some
severe storms as some models hint at MLCAPEs upwards of 2500 J/kg
along with 25-35 kts of deep shear. The Marginal Risk extends from
Jacksonville to Springfield to Vermilion and south. The Slight
Risk is a bit further south, generally south of Effingham. The
severe risk is mainly during the evening hours...before midnight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 313 AM CDT Thu May 19 2022

Friday morning, there may be some thunderstorms skirting the
northwest zones including the Peoria area thanks to a low level
jet in the area. Of more concern is the afternoon thunderstorm
activity possible ahead of an approaching upper trough and in the
vicinity of a cold front. CAPEs are expected to be from 2000-3000
J/kg with 30-40 kts of deep shear. The area I-55 and west is
currently in a Slight Risk and areas east in a Marginal Risk for
severe weather Friday night.

The area will stay under southwest flow for Saturday with an
upper wave moving from the Central Plains into the Great Lakes
Region on Saturday night. With the frontal boundary lingering from
SW to NE across IL on Saturday and slowly drifting southeast,
this will be the focus for shower and thunderstorm activity all
day on Saturday. Some areas will see over an inch of rain and much
of the area is in a Marginal Risk for severe weather on Saturday
as well. CAPEs could be rather high on Saturday, but keep shear is
somewhat weak.

Sunday and Monday look drier as the front drifts southeast of the
area. Beyond that, we'll generally see cooler temperatures next
week along with chances for precipitation. The mid to late week
precipitation will depend on the timing of a large upper trough
moving into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu May 19 2022

Main aviation forecast challenge will be the potential for
convection at the S/SE terminals late this afternoon into early
this evening. Latest regional satellite/radar mosaic continues to
show clusters of thunderstorms developing from the Ozarks
northeastward into southern Illinois, with the main focus
along/south of I-70. Think a cluster of convection currently over
southwest Missouri will brush by KDEC/KCMI as it tracks along I-70
this evening. Have therefore included a 3-hour window of VCTS at
those sites. Elsewhere, VFR conditions will prevail through the
entire 18z TAF period. S winds will gust 15-20kt this afternoon
and tonight, then will veer to SW and gust 25-30kt by Friday
morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Barnes
Hazardous weather outlook, May 19, 10:48 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1148 AM CDT Thu May 19 2022

ILZ027>029-036-037-040-041-201700-
Fulton-Knox-Mason-Peoria-Schuyler-Stark-Tazewell-
1148 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible tonight, but these should not
be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will begin moving into the area late Friday
afternoon, though the best chances will be from Friday night into
Saturday evening. Some of these storms may be severe, especially
Friday night, with large hail the main concern. Rainfall of 1 to
2 inches is likely during this period.

Lingering flooding on the Illinois River near Havana should subside
on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-047-048-201700-
Cass-Logan-Menard-
1148 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms are possible this afternoon and evening.
These may be strong to briefly severe, with the best chances near
I-72.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected from Friday night into Saturday
evening. Some of these storms may be severe, especially Friday
night, with large hail the main concern. Rainfall of 1 to 2 inches is
likely during this period.

Lingering flooding on the Illinois River near Beardstown should
subside on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

ILZ030-031-038-043-201700-
De Witt-Marshall-McLean-Woodford-
1148 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible tonight, though they are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected from Friday night into Saturday
evening. Some of these storms may be on the strong side. Rainfall of
1 to 2 inches is likely during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-049>057-061>063-066>068-071>073-201700-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-Piatt-
Richland-Sangamon-Scott-Shelby-Vermilion-
1148 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected late this afternoon into the
evening. A few may be strong to severe, with damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Additional thunderstorms are expected from Friday night into
Saturday night. Some of these storms may be on the strong side.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Shimon

In the hours before

Special weather statement, May 19, 1:22 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
222 PM CDT Thu May 19 2022

ILZ068-073-192000-
Lawrence-Crawford-
222 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northern Lawrence
and southeastern Crawford Counties through 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chauncey, or near Lawrenceville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lawrenceville around 230 PM CDT.
  Birds around 235 PM CDT.
  Flat Rock around 240 PM CDT.

Other locations in the path of this storm include Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 8783 3883 8787 3898 8754 3897 8753
      3896 8751 3891 8753 3890 8752 3889 8754
      3888 8753 3886 8755 3885 8753 3882 8753
      3879 8750 3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 1922Z 251DEG 23KT 3880 8777

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shimon
Special weather statement, May 19, 1:36 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
236 PM CDT Thu May 19 2022

ILZ062-063-067-068-071>073-192030-
Clay-Richland-Jasper-Lawrence-Clark-Cumberland-Crawford-
236 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of northwestern
Lawrence, Crawford, Jasper, Clark, northern Richland, eastern
Cumberland and east central Clay Counties through 330 PM CDT...

At 236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Janesville to 6 miles southeast of Hidalgo
to near Sailor Springs. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Greenup, Willow Hill and Hidalgo around 240 PM CDT.
  Hazel Dell around 245 PM CDT.
  Olney and Casey around 250 PM CDT.
  Dundas and West Liberty around 255 PM CDT.

Other locations in the path of these storms include Martinsville,
Ste. Marie, Annapolis, Eaton, Hutsonville, Chauncey, Marshall, West
Union, Hardinville and New Hebron.

This includes Interstate 70 between mile markers 113 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 8755 3884 8753 3870 8838 3905 8819
      3931 8826 3946 8753 3936 8753 3931 8762
      3930 8760 3925 8759 3925 8757 3922 8757
      3914 8766 3912 8763 3911 8765 3906 8757
      3899 8756 3899 8758 3896 8751 3890 8752
TIME...MOT...LOC 1936Z 250DEG 36KT 3933 8818 3908 8810 3876 8827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Shimon

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Crawford

When
May 19, 2:24 PM CST to 2:29 PM CST
Where
Crawford County, 4 mi W of Hardinville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.900, -87.904

Thunderstorm Wind, Effingham

When
May 19, 6:03 PM CST to 6:08 PM CST
Where
Effingham County, 1.28 mi WSW of Funkhouser to 1.32 mi NW of Teutopolis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -88.650

Several trees, tree branches, and power lines were blown down. Power outages were reported in Effingham, Lake Sara, and Funkhouser.

Thunderstorm Wind, Effingham

When
May 19, 6:15 PM CST to 6:20 PM CST
Where
Effingham County, 1 mi SSW of Effingham
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.107, -88.537

A weather observer reported an estimated wind gust of 60mph.

Thunderstorm Wind, Lawrence

When
May 19, 7:05 PM CST to 7:10 PM CST
Where
Lawrence County, 1 mi WSW of Lawrenceville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.715, -87.687

Several 3-inch diameter tree limbs were snapped.

Thunderstorm Wind, Lawrence

When
May 19, 8:05 PM CST to 8:10 PM CST
Where
Lawrence County, 1 mi NW of Birds
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.840, -87.683

A roof was blown off a house northwest of Birds near the Lawrence-Crawford County line.

Thunderstorm Wind, Lawrence

When
May 19, 8:06 PM CST to 8:11 PM CST
Where
Lawrence County, 0.69 mi S of Lawrenceville Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.760, -87.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030475, 1030476, 1030478, 1030481, 1030477, 1030480.